Most women undergoing treatment for breast cancer in the form of chemotherapy expect negative side effects such as excessive hair loss and nausea. But most females are not aware of how this treatment may impact on their urological health.
What is a chemotherapy?
Chemotherapy involves the varied use of anti-cancer drugs to destroy cancer cells within different parts of the body. Treatment may be in the form of an oral medication, topical cream, through a needle, or treatment may be required directly on the affected body parts or organs. While chemotherapy can reduce or destroy cancers all together and reduce the likeliness that they will return, it also comes with some unwanted side effects.
Chemotherapy and the bladder
While most people are unaware of how chemotherapy affects the bladder, it can be seen that this treatment type is a significant bladder irritant. Often women undergoing the treatment will experience symptoms of a bladder infection or a urinary tract infection. While these feelings of frequency and urgency to urinate, or burning and itching feelings generally go away quite quickly, it is possible that these side effects will last long after treatment is over.
So, why does chemotherapy cause bladder issues? Changes in estrogen levels sometimes cause bladder infections and UTIs. Breast cancer chemotherapies are often classified as anti-estrogens, meaning that they work against hormone-receptor-positive breast cancer, which in turn may stop some cancer cells from growing further. While they can be used to prevent and treat breast cancer, anti-estrogens may also cause vaginal atrophy. Vaginal atrophy which is the thinning, drying and inflammation of the vaginal walls, occurs when your body has less estrogen and can lead to bladder issues such as recurrent UTIs. To put it simply, lower estrogen levels caused by chemotherapy are linked to an increased frequency in bladder problems. Furthermore, because many women undergoing chemotherapy are often immunosuppressed, recurrent bladder infections are quite likely to occur, explaining why these symptoms often continue long after treatment is complete.
Prevention and improvement
It is most likely that the irritating symptoms experienced during chemotherapy are a UTI; the feeling of infection may be ongoing long after treatment is over. However, it is likely that the bladder is actually not infected. Many women will experience chronic cystitis or the sensation of a UTI, after breast cancer treatment, without the presence of an actual infection. However, symptoms of UTI or infection such as urinary frequency and urgency, burning, itching or general discomfort can actually be improved with certain medications or even changes to diet. Women experiencing these symptoms should see a urologist, who will test for blood in the urine to test for infection. It is also possible that a urologist may order a cystoscopy, a test to examine the urethra and bladder lining for the presence of any other causes for the bladder symptoms. In order to ease side effects, it is also recommended that patients:
To undergo a vasectomy is an important decision which should never be taken lightly. Be sure to talk to your partner and your doctor to work at whether it is the right option for you. It is always important to talk to a trusted professional when it comes to your health. If you have any questions about vasectomies or would like to book an appointment, please feel free to contact or call Dr Arianayagam’s office on 1300 307 990, and his staff will be happy to assist.
While many medical conditions are extremely straightforward and easy to recognise, many urological conditions leave you feeling “not quite right.”…